Ice Storm, Midland
- When
- December 1, 12:00 AM EST to 10:00 AM EST
- Where
- Midland forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
A quarter inch of ice accumulated in the Tri-Cities region, followed by 1 to 2 inches of snow. The ice and strong easterly winds of 30 mph or greater lead to tree damage and downed trees, with power outages occurring over Midland and Bay Counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A quarter inch of ice accumulated in the Tri-Cities region, followed by 1 to 2 inches of snow. The ice and strong easterly winds of 30 mph or greater lead to tree damage and downed trees, with power outages occurring over Midland and Bay Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 30, 10:03 PM EST, 1 hour 57 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1003 PM EST Sat Nov 30 2019
.UPDATE...
The first phase of mid level isentropic ascent produced a couple
rounds of radar returns across the Saginaw valley and Thumb during
the early to mid evening. The forcing and moisture supply slightly
overachieved compared to the newest model data and was still barely
able to reach the surface with some trace amounts of rainfall.
However, given the added moisture aloft, substantial erosion of the
low level dry air is occuring as suggested by the DTX 00Z sounding.
The sounding also shows elevated warm air solidly established in the
850 to 700 mb layer and reaching near +6 C at about 800 mb. Granted
there remains some wet bulb cooling that takes place as the first
round of significant moisture arrives but cross sections of RAP data
indicate the warm nose surging well north into the Saginaw valley
prior to sunrise at about +3 C to ensure complete melting of
hydrometeors. Freezing rain then remains the expected precipitation
type primarily along and north of the I-69 corridor with some leakage
south into northern Livingston, northern Oakland higher terrain, and
northern Macomb counties, although brief in these areas. Wet bulb
cooling potential is shown in late evening observations across the
area along with cold and dry air advection from southern Ontario.
Expect surface temperatures to settle into the 30-32 F range resulting
in high end advisory icing assuming no increase in liquid QPF that
averages 0.25 to 0.5 inch during the night. The QPF seems reasonable
based on plentiful coverage of convection indicated upstream along
with more than a handful of lightning strikes.
Some questions remain on additional precipitation type transitions
for the second surge of moisture set to peak during the morning hours
after sunrise. Forcing during this phase of the event is driven by
strong deformation within a large/high amplitude trowal that has all
the elements of outstanding vertical motion response. The occlusion
process appears to quickly displace the mid level warm nose eastward
resulting in a thermal profile supporting a change to snow around or
shortly after sunrise most likely along and north of M-46. The 00Z
runs of the NAM and RAP both offer additional QPF in the 0.25 to 0.5
inch range in the 12-18Z time period. This is likely a reflection of
the strong vertical motion response in convective instability on the
south flank of the trowal axis. Moisture availability is already well
established leaving uncertainty due to the actual position and
residence time of the precipitation axis. That being said, it is
possible higher additional snow accumulation could occur after
sunrise on top of any icing prior to sunrise which together could
require a headline upgrade for the Tri Cities and northern Thumb in
upcoming forecast updates.
&&
.PREV DISCUSSION...
Issued at 708 PM EST Sat Nov 30 2019
AVIATION...
A large low pressure system over the Plains moves into the Midwest
tonight presenting a wide range of aviation weather challenges for SE
Michigan tonight through Sunday. The first is ceiling trends during
the evening as strengthening easterly low level wind attempts to
erode stratus across the terminal corridor. The incoming dry air also
affects the onset of higher precipitation rate set to begin mainly
after midnight with some trace amounts possible during the evening.
Once underway, precipitation type ranges from all rain in the DTW
area to a wintry mix of freezing rain, sleet, and snow in the FNT
to MBS area. Increased precipitation rate and the approach of the
associated warm front lead a downward trend in ceiling and visibility
with IFR entrenched across the region by sunrise. Gusty east wind
tonight diminishes and becomes variable in direction Sunday morning
as the surface low slides across southern Lower Michigan. The track
of the system also leads to a decrease in precipitation from south to
north during the morning while borderline IFR/LIFR with drizzle and
fog holds along and north of the surface low. The DTW corridor likely
breaks out into low end VFR in SW flow Sunday afternoon.
For DTW... Breaks in low cloud coverage lead to fluctuation between
VFR and MVFR during the evening on a gusty east wind. Surface
temperature remains in the mid to upper 30s resulting in just rain
as coverage and intensity increase after midnight. The approach of
the low pressure system and leading pattern of rain both work to
return flight conditions to IFR by sunrise through Sunday morning.
DTW THRESHOLD PROBABILITIES...
* High for ceiling at or below 5000 feet tonight through Sunday.
* High for rain as precipitation type tonight and Sunday.
* Low for thunderstorms late tonight.
PREV DISCUSSION...
Issued at 340 PM EST Sat Nov 30 2019
DISCUSSION...
Occluding vertically stacked mid latitude cyclone centered over
eastern Nebraska late this afternoon will steadily eject east-
southeast over the next 36 hours, arriving at the MI/OH border
region by Sunday evening. Blossoming corridor of mid level warm air
advection tied to increasing southerly flow along the downstream
flank of this system will lift into lower Michigan tonight.
Meaningful saturation tied to early stages of the corresponding
isentropic lift met with some resistance locally through the evening
period, the resident dry profile held within easterly flow
continuing to define conditions outside of perhaps a few pockets of
light radar returns. Surface temperatures easing down into the lower
and middle 30s through this time.
A pronounced period of mid level forcing will emerge during the
early-mid morning hours, driven by favorable upper jet dynamics and
strengthening deformation engaging the inbound elevated warm frontal
slope. This will translate into a period of widespread precipitation
during this time. Diminishing deep layer stability given the
dynamics and high theta-e content will offer some heavier convective
bursts/possible thunder. Precipitation type ultimately defined by
both magnitude and northward expanse of the elevated warm nose,
working across a surface temperature that remains tenuously near or
just below freezing. The advective process expected to sufficiently
overwhelm the column for areas generally along/south of the M-59, so
any light wintry mix will be brief and confined to the early stages
as saturation/wet bulbing commences. A surface temperature still in
the vicinity of freezing will offer a several hour window for
freezing rain across the I-69 corridor (and perhaps far northern
Oakland/Macomb counties), before temperatures nudge above 32F.
Precipitation type transition and ice/snow accumulation potential
remains more complex across the Saginaw valley and northern thumb
region. An unsurprising mixed model signal on precipitation type
residence time over this corridor, owing to differences in the
strength of the warm nose at this latitude and influences of higher
precipitation rates on this warm layer. Meaningful precipitation
rates likely remain below 6 hours in duration, while a mixed phase
scenario places an additional ceiling on possible snow/ice
accumulation. Ice accretion efficiency will be aided by a firm
southeast wind gusting up to 30-35 mph, but perhaps muted too some
degree by marginal temperatures still in the 30 to 32 degree range.
This lends more confidence in witnessing advisory levels conditions
over this corridor.
Steady decline in precipitation coverage from southwest to northeast
through late morning as the cold frontal occlusion pivots through
and the attendant mid level dry slot takes residence. Substantial
component of low level moisture left behind ensures a cloudy and
dreary day. Some additional pockets of light rain or drizzle a
possibility as low level convergence increases beneath the mid level
cyclonic flow, but greater ascent currently projected to develop
across the Ohio valley during the latter half of the day. Broader
distribution in highs Sunday - mid 40s south to mid 30s north. Low
level flow backs to northerly upon the eastward exit of the upper
low, allowing colder air to funnel back in Sunday night.
Stretch of dry and cooler conditions will define the early week
period. Low stratus likely holds firm Monday within residual low
level thermal troughing. Any clearing as warm air advection
commences Monday night will then be replaced by thicker high cloud
Tuesday in advance of an inbound weak northern stream wave. This
wave will glance across the northern great lakes Tuesday night and
Wednesday. Moisture content will be lacking with this system, so
simply a low end potential for light snow/flurries mainly north
during this time.
MARINE...
With a slight southward deviation in the track from yesterday's
forecast, stronger winds are a much higher possibility for southern
Lake Huron with gale force gusts likely tonight. Gale force gusts
still remain likely in northern and central Lake Huron with a period
of time Sunday morning of sustained gales possible. This increase in
wind strength is also due to the track change as north/central Huron
will remain in the cold sector of the storm creating a longer
duration unstable thermal profile.
For the nearshore zones, gales are likely for the Thumb and Saginaw
Bay through the night. Waves will remain elevated above small craft
advisory thresholds through Sunday, possibly into Monday. For Lakes
St. Clair and Erie, there could be a brief window of gale force
gusts late tonight into early Sunday morning. Waves will quickly
respond in those lakes with the east wind late this evening leading
to the small craft advisory starting at 3Z.
HYDROLOGY...
An area of precipitation will lift across southeast Michigan
tonight. The heaviest precipitation will occur during the early and
mid morning hours Sunday. A bulk of the precipitation will fall as
rain south of the I-69 corridor with a mix of snow, sleet, freezing
rain and rain further north. Precipitation will then taper off
Sunday morning as the system crosses the area. Total rainfall will
generally range between one half and three quarters of an inch.
Ponding of water in low-lying areas and rises on area rivers is
expected. However, widespread flooding is unlikely given the higher
permeability of upper layer soils which still have yet to freeze.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 10 AM EST Sunday for MIZ047>049-
053>055-060>063.
Lakeshore Flood Advisory until noon EST Sunday for MIZ049-055-063.
Lakeshore Flood Advisory until 7 AM EST Monday for MIZ048.
Lake Huron...Gale Warning until 10 AM EST Sunday for LHZ421-422-441>443-462>464.
Gale Warning until 10 PM EST Sunday for LHZ361>363.
Lake St Clair...Small Craft Advisory until 10 AM EST Sunday for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 10 AM EST Sunday for LEZ444.
&&
UPDATE.......BT
AVIATION.....BT
DISCUSSION...MR
MARINE.......KDK
HYDROLOGY....MR
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 256 PM EST Sat Nov 30 2019 MIZ047-053-054-060>062-012000- Midland-Saginaw-Tuscola-Shiawassee-Genesee-Lapeer- 256 PM EST Sat Nov 30 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect overnight. See the latest winter weather message for additional details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory is in effect through 10 am Sunday morning. See the latest winter weather message for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ048-049-055-063-012000- Bay-Huron-Sanilac-St. Clair- 256 PM EST Sat Nov 30 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect overnight. See the latest winter weather message for additional details. A Coastal Flood Advisory is in effect tonight. See the latest coastal hazard message for additional details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory is in effect through 10 am Sunday morning. See the latest winter weather message for additional details. A Coastal Flood Advisory is in effect through noon Sunday. See the latest coastal hazard message for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ068>070-075-076-082-083-012000- Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 256 PM EST Sat Nov 30 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight A brief wintry mix is possible overnight, before transitioning to rain. Some minor accumulation of ice will be possible, mainly north of M-59. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-012000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 256 PM EST Sat Nov 30 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Gale Warnings and Small Craft Advisories are in effect. See Great Lakes Forecast and Marine Weather products for additional details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gale Warnings and Small Craft Advisories are in effect. See Great Lakes Forecast and Marine Weather products for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MR
The national radar mosaic for the moment the first event began.
3 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 862713, 862714, 862715.